Related Experiment Video
Updated: Mar 9, 2026

Implantation of Total Artificial Heart in Congenital Heart Disease
Published on: July 18, 2014
Chronic disseminated intravascular coagulation induced by left atrial thrombus in a patient with giant "normal"
Qianqian Shao1, Ran Tian, Xu Zhang
1Department of Cardiology Department of Radiology, Peking Union Medical College Hospital, Peking Union Medical College & Chinese Academy of Medical Sciences, Beijing, China.
Insights
A giant left atrial thrombus caused chronic disseminated intravascular coagulation (DIC) in a patient with heart disease. Prompt anticoagulant therapy improved bleeding and coagulation, highlighting thrombus as a rare DIC cause.
Area of Science:
- Cardiology
- Hematology
Background:
- Presents a rare case of chronic disseminated intravascular coagulation (DIC).
- Highlights a patient with a history of rheumatic heart disease and atrial fibrillation.
Observation:
- A 63-year-old woman presented with extensive mucocutaneous hemorrhage.
- Investigation revealed chronic DIC secondary to a giant left atrial thrombus.
- Cardiac imaging showed biatrial enlargement with preserved ventricular function.
Findings:
- The patient's coagulopathy was successfully managed with anticoagulant therapy.
- Bleeding tendency and coagulation indices significantly improved post-treatment.
- A left atrial giant thrombus was identified as the underlying cause of chronic DIC.
Implications:
- Left atrial thrombus should be considered in the differential diagnosis of chronic DIC, particularly in patients with cardiac conditions.
- Effective management of chronic DIC relies on identifying and treating the underlying cause.
- This case underscores the clinical significance of recognizing rare causes of coagulopathy.
Introduction:
We herein describe a patient with chronic disseminated intravascular coagulation (DIC) induced by a giant thrombus in the left atrium.A 63-year-old woman was admitted to our hospital for evaluation of extensive mucocutaneous hemorrhage, especially at the sites of venipuncture, on May 21, 2015. Considering her long history of rheumatic heart disease and atrial fibrillation and her mitral valve replacement performed several years previously, we strongly suspected that the bleeding was closely related to postoperative over-anticoagulation of warfarin. After careful investigation, we found that her coagulopathy was induced by the chronic DIC, which was in turn secondary to a left atrial giant thrombus. This is a rarely reported cause of chronic DIC. Cardiac computed tomography and echocardiography showed apparent biatrial enlargement; the morphology and function of the ventricles were unaffected. After anticoagulant therapy, the bleeding tendency and coagulation index were significantly improved.
Conclusion:
A left atrial thrombus should be considered as a differential diagnosis of chronic DIC, especially in patients with predisposing heart conditions. Because treatment of the underlying cause is paramount in the management of chronic DIC, this case is of great clinical value.

